MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER STRAIGHT; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH OPAL IMPLANT HOLDER STRAIGHT; MISC ORTHO SURGICAL INSTR
Catalog Number 03.803.001
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter is synthes sales representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that the patient underwent transforaminal lumbar interbody fusion (tlif) for l3/4 and posterior lumbar interbody fusion (plif) for l4/5 on (b)(6) 2018.During the plif surgery, two (2) pieces of unknown cages for l4/5 were implanted using the oblique posterior atraumatic lumbar (opal) implant holder pistol grip.After the implantation the lock or release knob became stuck.The surgeon then used an opal implant holder-straight to implant one (1) unknown cage for l3/4 via transforaminal lumbar interbody fusion.An x-ray was performed intra-operatively and showed that two (2) cages of l4/5 were out of position.The surgeon tried to use the opal implant holder-straight to correct the cage position but the lock or release knob became stuck.The surgeon quickly repaired the opal implant holder-straight and used it to correct the cage position.The surgical procedure was successfully completed.There was a 45-minute surgical delay.This report is for one (1) opal implant holder straight.This is report 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Device history lot.Dhr for part number: 03.803.001.Synthes lot number: h475707.Supplier lot number: h475707.Release to warehouse date: 23-feb-2018.Manufactured by: (b)(4).Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Visual inspection of the sleeve, shaft, and knob components of the received implant holder instrument revealed no major damage to any component: no features of any component of the device that contact one another during hold and release of the implant were damaged.Some minor wear marks were evident on the knurled portion of the knob shell; these marks can most likely be attributed to use of gripping/leverage instruments such as an adjustable wrench.Wear was also noted from the proximal tip of the shaft to the shaft¿s groove; this feature looked polished relative to the remainder of the shaft.Minor wear marks were noted to the distal shaft where it interfaces with the sleeve during hold and release of the implant.The implant holder assembly (knob assembly, shaft, handle, and sleeve assembly components) was received assembled.The knob was able to rotate completely in either direction, which operated the opening and closing of the distal end of the shaft.Some binding and noise was noted during rotation; however, it did not impede operation of the device.The wear marks noted during visual inspection did not contributed to a functional issue and are therefore considered cosmetic in nature.It was determined that the received condition did not agree with the complaint description of a jammed/seized issue during release of the implant ¿ the complaint could not be replicated with the returned device and the complaint was not confirmed.All components were able to be disassembled and reassembled during investigation.It was noted during investigation that it was difficult to disassemble the shaft from the knob assembly while depressing the button on the knob.During investigation, a jammed/seized issue occurred while assembling and disassembling the shaft from the instrument¿s knob assembly while the knob¿s button was depressed; this issue is a separate condition unrelated to the complaint condition.The diameter of the polished portion of the shaft measured 4.51mm, which was within specification.The inner diameter of the finger spring subcomponent of the knob assembly measured 3.94mm, which was within specification.Review of the device history record(s) showed that the lot went through the required steps during the inspection at the time of manufacturing and showed no issues concerning the material or material conditioning.The complaint condition is unconfirmed as the device functioned as intended.No definitive root cause was able to be determined as the situational circumstances surrounding the event are unknown and the complaint condition could not be replicated.No manufacturing issues were identified during investigation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the received condition.The implant used during the event was not returned with the device; it is possible that the implant interacted with this instrument inappropriately due to situational issues such as soft tissue interference.The root cause of the jammed/seized received condition of the shaft not disassembling from the instrument¿s knob assembly could not be determined during investigation.No manufacturing issues were identified during investigation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the received condition.It is possible issues such as changes to the interfacing surface properties/geometries of the shaft and finger spring, the stiffness of the finger spring, or mechanical interference from the slide contributed to this issue.These features were not investigated as the knob assembly could not be dismantled during investigation.This issue will be monitored via post-market activities.Overall the complaint is considered confirmed due to the jammed/seized received condition of the shaft and knob assembly.Disassembly of the shaft from the knob assembly does not occur during surgical procedure; disassembly is only required for proper sterilization.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER STRAIGHT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7927410
Report Number8030965-2018-56910
Device Sequence Number16711795
Product Code LXH
UDI-Device Identifier07611819940598
UDI-Public(01)07611819940598
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.803.001
Device Lot NumberH475707
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/08/2018
Supplement Date Received by Manufacturer10/08/2018
Initial Report FDA Received Date10/02/2018
Supplement Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1